Iowa, 2001

Hail in Iowa, May 1, 2001

May 1, 2001 · NWS FSD · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 1, 2:30 PM CST, 42 minutes earlier.

Area forecast discussion, May 1, 2:30 PM CST, 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 1 2001

SVR STRMS ARE IN FAR SERN PART OF AREA BUT WILL ISSUE ZNS WITH TOR
WATCH UP THRU EXTRM ERN EDGE OF FCST AREA INTO COTTONWD CO MN IN
CASE STRMS DVLP THERE SHORTLY. MAY BE ABLE TO KILL SOON. OTHR FCST
PRBLM IS RPD DVLPMNT OF MID LVL LIFT AND MOISTR...EQUALS
SHOWERS...INDICATED BY MODELS FOR THIS EVE FROM SW OF AREA UP INTO
SRN PART OF FCST AREA. ERYR NGM AND AVN HAD IT COMNG UP TO FSD WHILE
ETA KEPT IT FRTHR S DOWN IN FAR SRN PART OF AREA...MAINLY SUN W AND
E. 18Z MESOETA BENDS A LOT IN DIRECTN OF 12Z NGM AND AVN IN BRINGNG
THREAT FRTHR N. GOOD THERMAL BOUNDRY SHUD BE IN PLACE UPSTAIRS AND
SUSPECT MODELS HAVE A HANDLE ON THIS...SO WILL MENTN SHWRS FOR SRN
HALF OF AREA INCLUDG FSD. SHWRS SHUD WANE WED BUT CONT FAR S...THEN
MORE ROUNDS STARTG WED NGT EVENTUALLY MAKG IT UP INTO NRN PART OF
AREA. THIS KEEPS UP INTO EXTNDED PD WITH TIMNG GETTNG MORE
DIFFICULT. EXTNDED GUIDNCE INDICATES THREAT PSBLY CONTG TO MON BUT
WILL KEEP MON DRY FOR NOW AS IN ERYR EXTNDED...AND WILL GO DRY TUE
AS WELL. NEW AVN DIFFRNT THAN MRF AT END OF PD AND WITH MORE CHANGES
LIKELY BEST NOT TO OSCILLATE. WILL GO FOR TEMPS THE SAME AS WE HAVE
BEEN GOING...KIND OF COOL THO NOT ALWAYS AS COOL AS GUIDNCE...ESPLY
ON LOWS. PCPN OF COURSE CUD HOLD DOWN DAYTIME TEMPS. BY THE WAY WNDS
DOWN ENUF TO FORGO ANY WND ADVSY THIS EVE.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, May 1, 10:00 AM CST, 5 hours 12 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE
RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND
OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST
NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

SDZ038>040-050-052>055-057>061-063>065-068-020500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-

INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN-
LYON-YANKTON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
ROCK RAPIDS...YANKTON...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH
  MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-020500-
COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.

The radar

The Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Clay

When
May 1, 3:12 PM CST
Where
Clay County, 2 mi N of Gillett Grove
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.050, -95.033

Hail, Clay

When
May 1, 3:13 PM CST
Where
Clay County, 4 mi N of Webb
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.000, -95.000

Hail, Clay

When
May 1, 3:15 PM CST
Where
Clay County, 4 mi SE of Dickens
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.100, -94.983

Hail, Clay

When
May 1, 4:15 PM CST
Where
Clay County, 1 mi W of Gillett Grove
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.017, -95.050

Hail, Clay

When
May 1, 4:15 PM CST
Where
Clay County, 1 mi E of Gillett Grove
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.017, -95.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243612, 5243613, 5243616, 5243614, 5243615.